MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR COSTA RICA LLC. TERUMO CARDIOVASCULAR PROCEDURE KIT; CARDIOVASCULAR PROCEDURE KIT - CONVENIENCE TUBING PACK

TERUMO CARDIOVASCULAR COSTA RICA LLC. TERUMO CARDIOVASCULAR PROCEDURE KIT; CARDIOVASCULAR PROCEDURE KIT - CONVENIENCE TUBING PACK
Model Number 74460-01
Medical Device Problem Codes Human-Device Interface Problem (2949); Air/Gas in Device (4062)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during use of the device for cardiopulmonary bypass (cpb), air was inadvertently delivered to the patient.The team was unfamiliar with a substitution cardiovascular procedure kit used during an emergency case and as the sucker line pressure was increased due to a smaller diameter sucker line, air was inadvertently delivered to the patient.As mitigation, the sucker line was immediately shut off.The surgical procedure was completed successfully.There was a delay of about 20 minutes.There was no blood loss but there were adverse consequences to the patient.Per clinical review: this complaint involved a custom pediatric perfusion tubing pack that was also used as a substitute for an unavailable pediatric perfusion tubing pack for the user facility.The substitute tubing pack itself did not have any defects or dysfunctional performance issues in this bypass case.An fx05 pediatric oxygenator was also used.A 3-year-old patient undergoing a fontan procedure was inadvertently subjected to an air embolism through the perfusion circuitry.The patient suffered a post-op seizure.The patient was subjected to several post-op diagnostic tests, and it was determined that there were no permanent neurological deficits, and the patient was discharged without issues.At this time, no further information was available from the user regarding this case.The chief perfusionist was unavailable for a phone consultation.The complaint was that the perfusionist in this case was unfamiliar with the substitute perfusion pack due to the unavailability of their own pack.The claim was that the sucker boot tubings were different diameters on the substitute tubing pack, and that this required the perfusionist to increase their speed on the suck roller pumps, to provide optimal suction to the surgeon and thus remove blood from the surgical field.The schematics do indicate that the substitute pack had sucker boot tubing diameters of 1/8 inch, while their own pack had sucker boot tubing diameters of 3/16 inch, a difference of 1/16 inch diameter.However, the same field sucker tip and orifice size would have been used.There would have had to be an increase in rotations per minute (rpms) to achieve the same suction flowrate the clinicians were accustomed to.The fx05 oxygenators have an external pressure relief valve attached to a luer port at the top of the 1-liter reservoir to prevent excessive pressurization of the cardiotomy reservoir.The relief valve relieves excessive positive pressure at positive 8mmhg.The claim was that the excessive speed of the sucker pumps, due to the difference in tubing boot diameters, caused the cardiotomy reservoir to pressurize and that the positive pressure relief did valve did not work, causing air to migrate, up the venous tubing line, and into the heart.It is important to note that patients with congenital heart defects are generally more susceptible to adverse outcomes, secondary to air embolism due to the presence of intracardiac shunts, which easily allows for introduction of venous air into the arterial circuit.The introduction of air into the venous line could have only occurred once the blood level in the cardiotomy reservoir was below the end of the drop tube in the venous reservoir filter, and thus below the minimum operating level of the reservoir.It is not known if the perfusionist was using vacuum assisted drainage on the cardiotomy reservoir.There are a few points to consider.First, if vacuum was applied to the reservoir, the perfusionist should always monitor the pressure within the reservoir with an electronic pressure transducer.Excess pressure is vented out the positive relief valve and vent port.It is assumed that the perfusionist did not remove the positive pressure relief valve from the top of the reservoir and cap it or obstruct the vent port that relieves excess pressure.The assisted vacuum, if it was used, is typically attached to the vent port, and must always be turned on and working.The vent port must never be obstructed if the vacuum is turned off.Second, a level alarm should always be used to indicate a low blood level in the reservoir and to stop the arterial pump from draining the reservoir.Pressurized air in a cardiotomy would only be able to rise through the venous line if the reservoir was empty or almost empty.Third, perfusionists also can visually monitor positive pressure in cardiotomy reservoir by keeping the bifurcated prime line, connected to the reservoir, open on one side to an empty 1-liter bag of normosol or plasmalyte.Excessive pressure will shunt into the empty bag and blow up like balloon, indicating a pressurized cardiotomy.The empty bag also acts as an auxiliary reservoir and gives the perfusionist a chance to recognize the danger and immediately de-pressurize the cardiotomy reservoir.The manufacturer provides customers the ability to design their own perfusion tubing packs to meet the requirements of their programs and patients.Perfusionists thus become very comfortable clinically using their designs.The use of a substitute perfusion pack in urgent cases can be very challenging, even for the most experienced perfusionist.Ultimately, it is the responsibility of the clinician to familiarize themselves with a substitute tubing pack and to read the instructions for use (ifu) thoroughly.All safety protocols must be followed and all safety devices must be employed by the perfusionist to ensure safe delivery of perfusion care to the patient.
 
Additional Manufacturer Narrative
The reported complaint was confirmed.The device history record (dhr) was reviewed and no issues were noted related to this complaint.Case gtin: (b)(4).Production identifier: (b)(4).If additional information becomes available on this complaint that would alter the facts and/or conclusion, a supplemental report will be filed accordingly.

Brand Name
TERUMO CARDIOVASCULAR PROCEDURE KIT
Common Device Name
CARDIOVASCULAR PROCEDURE KIT - CONVENIENCE TUBING PACK
Manufacturer (Section D)
TERUMO CARDIOVASCULAR COSTA RICA LLC.
calle 58
cartago, zona franca la lima
Manufacturer (Section G)
SAME
Manufacturer Contact
douglas patton
6200 jackson road
ann arbor, MI 48103
7346634145
MDR Report Key17011567
Report Number3017987980-2023-00001
Device Sequence Number6975915
Product Code OEZ
UDI-Device Identifier00699753490048
UDI-Public(01)00699753490048
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model Number74460-01
Device Lot Number0000292281
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2023
Supplement Date Received by Manufacturer09/14/2023
Initial Report FDA Received Date05/26/2023
Supplement Report FDA Received Date09/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FX05 PEDIATRIC OXYGENATOR
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 YR
Patient SexUnknown